If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

Muscle cramps and legs falling asleep

Collapse

About the Author

Collapse

Laoshur Find out more about Laoshur
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Muscle cramps and legs falling asleep

    I have another question, or maybe two.

    Does anyone have a problem with their legs (and sometimes arms and hands) falling asleep? The frequency of this seems to be something new and I wondered whether it could be related to the fact that Dr. Gilligan doubled my Toprol. This has really slowed my heart (about 20 bpm drop to the low 70's to low 80's now) and dropped my bp. Specifically, it has decreased to between 110/78 and 80/56 compared with 150/98 to 137/90 before he doubled the Toprol. Could that be causing my legs to fall asleep? Has anyone else noticed this?

    About the same time I started having more frequent muscle cramps, especially in my feet and legs. I have had these off and on for years, especially in the evening while sitting or in class while standing for very long, but they seemed to get worse toward the end of the summer. My potassium had been low early last summer, so Dr. G also put me on 10 meq of K+ twice a day. When the muscle cramps worsened, I called my GP and asked him to run an electrolyte check, which he did not long before we returned here. He did not call to indicate that there was any problem, so I assume all was OK there.

    So, I have wondered whether there could be a connection between the muscle cramps and the falling asleep and the doubling of the Toprol. Anyone know?

    Thanks! Rhoda

  • #2
    Re: Muscle cramps and legs falling asleep

    Hi Rhonda
    It's funny that you should post this question. I too have been having cramps in my feet. It has been happening for a couple of months now. I was once told by a medical friend of mine that not drinking enough milk causes cramps. I am not really fond of milk and still don't drink as much as I should. I really don't have an answer to your questions about Toprol. I know how painful these cramps can get. I get them mostly in the underside of my foot, from right above my arch to the end of my toes. It makes my toes curl. Maybe others can relate to your question about Toprol.
    Esther

    Comment


    • #3
      Re: Muscle cramps and legs falling asleep

      Hi Rhoda and Esther,
      I guess I’ll jump in on this one. (Everyone knows fools rush in _ _ _ ) I checked out http://www.drugs.com/toprol.html and I see possible side effects of ‘Swelling of the feet and lower legs’ and ‘Leg pain or cramping.’ Could that be what you are experiencing?

      Actually Rhoda, since it is not a new drug for you, but an increase, I wonder if possibly what you are experiencing is the reduction of circulation to your extremities. You’re BP can get lower then optimum. I was told the optimum systolic pressure for me was 120 to 140, and the ideal pulse rate was in the sixties. Of course that’s for me, and we are all individuals, but it might be of interest for you too.

      Esther, I’m sorry but I don’t know enough about your situation to even begin to guess, but you’re more then welcome to listen and see what fits you.

      Rhoda, I would suggest, if you can get into email contact with your doctor, explore the possibility of halving the increase (3/4 of your current dosage) to see if that eliminates the problem. Or fine tuning with another drug in conjunction with this one if the doctor thinks that would be a better approach.

      As far as the potassium goes, I’ve had some recent experience. I was on an additional diuretic (to Lasix) and in one week it completely drained my potassium. My first warning was pains in my calves as if they were thinking of cramping. I increased my potassium from ten to twenty K+ per day, but it was no go. I was in the hospital when first one and then the other calf seized, and I couldn’t walk for about a day. (I did make it to the john, but I almost crushed a nurse trying to make it back to the bed.) Anyway, they gave me forty meq of K+ three times with meals and also hung a drip all afternoon until I just couldn’t stand it any longer. (That stuff really burns your veins.)

      It probably would be easy to get a doctor over there to draw a sample and get the level tested. The normal potassium level is 3.5 to 5.6 meq/L. If you are low, take an extra 10 meq for a few days to bring the level up to normal – but I really think you’re problem here is too much calcium channel blocker – at least in one quick step.

      Please let us know what you decide, and how it works out.
      Thanks - Burt

      Comment


      • #4
        Re: Muscle cramps and legs falling asleep

        Rhoda,
        We share a lot of similar symptoms. My first thought is your potassium levels. For each diuretic (Bumex, for me now) I take 1-10 of K+ I get nightly leg cramps & asked my Dr if it was the Toprol & he said "no". I was taking 100mg daily & he upped the Toprol to 200mg recently, because of my Afib.
        Strangely enogh, I do feel better when I force myself to drink mile - Esther, you may have something there!
        My best solution to the leg & foot problems is for my Husband to massage my legs & feet, for about 1 hour every night. I also have a pedicure monthly, cause I enjoy the massage part!
        RONNIE

        Comment

        Today's Birthdays

        Collapse

        Working...
        X